Alert archive / Tennessee / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 101, NWS Huntsville, AL

December 11, 2021Franklin County, Lincoln County, Moore County, Tennessee; Madison County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Dec 11, 2021, 6:41 AM CST for Franklin County, Lincoln County, Moore County, Tennessee; Madison County, Alabama. It was in force for 34 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 11, 2021, 6:41 AM CST (12:41 UTC)
Expired
Dec 11, 2021, 7:15 AM CST
In force
34 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Madison County, AL, Franklin County, TN, Lincoln County, TN, Moore County, TN

The radar

The Northeast Alabama radar (KHTX), 44 km from the middle of the area, began a volume at 12:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 11, 6:41 AM CSTTSTM WND DMG1 Wnw Fayetteville, TNTREE DOWN ON CLAY AVE IN DOWNTOWN FAYETTEVILLE, TN.
Dec 11, 6:51 AM CSTTSTM WND DMG2 Wsw Lynchburg, TNTREES DOWN NEAR THE INTERSECTION OF TANYARD RD AND COFFEE CREEK.
Dec 11, 6:55 AM CSTTSTM WND DMG4 Ene Lynchburg, TNTREES DOWN ALONG RIDGEVILLE RD.
Dec 11, 7:05 AM CSTTSTM WND DMG4 Nne Huntland, TNTREE DOWN NEAR THE INTERSECTION OF MCCORMICK RD AND WALNUT GROVE RD.
Dec 11, 7:12 AM CSTTSTM WND DMGWinchester, TNTREE DOWN ON VINE STREET IN WINCHESTER.
Dec 11, 7:21 AM CSTTSTM WND DMG3 N Cowan, TNTREE DOWN ALONG GREENHAW RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 11, 3:41 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 0.7 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 325 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
245 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
703 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
325 m²/s²
0-3 km storm-relative helicity
371 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted.

316 
WUUS54 KHUN 111241
SVRHUN
ALC089-TNC051-103-127-111315-
/O.NEW.KHUN.SV.W.0101.211211T1241Z-211211T1315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Huntsville AL
641 AM CST Sat Dec 11 2021

The National Weather Service in Huntsville Alabama has issued a

* Severe Thunderstorm Warning for...
  Northwestern Madison County in north central Alabama...
  Moore County in Middle Tennessee...
  Lincoln County in Middle Tennessee...
  Franklin County in Middle Tennessee...

* Until 715 AM CST.

* At 640 AM CST, severe thunderstorms were located along a line
  extending from near Petersburg to near Fayetteville to 10 miles
  north of Hazel Green to 6 miles north of Harvest, moving east at 60
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Winchester, Fayetteville, Lynchburg, Hazel Green, Decherd, Estill
  Springs, Cowan, Huntland, Tims Ford Lake and Lincoln.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

A Tornado Watch remains in effect until 1100 AM CST for north central
and northeastern Alabama...and Middle Tennessee.

&&

LAT...LON 3539 8628 3538 8625 3537 8627 3534 8624
      3533 8620 3536 8613 3534 8603 3530 8594
      3499 8615 3499 8631 3497 8629 3488 8678
      3506 8667 3532 8663 3533 8660 3537 8660
      3536 8649 3532 8642 3535 8641 3541 8626
TIME...MOT...LOC 1240Z 252DEG 50KT 3536 8656 3519 8657 3509 8660 3494
8672

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KTW
2 follow-up statements
383 
WWUS54 KHUN 111300
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
700 AM CST Sat Dec 11 2021

ALC089-TNC051-103-127-111315-
/O.CON.KHUN.SV.W.0101.000000T0000Z-211211T1315Z/
Madison AL-Moore TN-Lincoln TN-Franklin TN-
700 AM CST Sat Dec 11 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CST
FOR NORTHWESTERN MADISON...MOORE...SOUTHEASTERN LINCOLN AND FRANKLIN
COUNTIES...

At 659 AM CST, severe thunderstorms were located along a line
extending from near Tullahoma to near Tims Ford Lake to 8 miles north
of Huntland to 7 miles north of New Market, moving east at 60 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Winchester, Lynchburg, Hazel Green, Decherd, Estill Springs, Cowan,
Huntland, Tims Ford Lake, Lincoln and Elora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 AM CST for north central
and northeastern Alabama...and Middle Tennessee.

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3539 8628 3538 8625 3537 8627 3534 8624
      3533 8620 3536 8613 3534 8603 3530 8594
      3499 8615 3499 8631 3497 8629 3488 8678
      3503 8658 3513 8646 3519 8642 3522 8639
      3529 8639 3535 8641 3541 8626
TIME...MOT...LOC 1259Z 252DEG 50KT 3544 8626 3527 8627 3517 8630 3502
8642

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KTW
047 
WWUS54 KHUN 111311
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
711 AM CST Sat Dec 11 2021

ALC089-TNC127-111319-
/O.CAN.KHUN.SV.W.0101.000000T0000Z-211211T1315Z/
Madison AL-Moore TN-
711 AM CST Sat Dec 11 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MADISON AND MOORE
COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1100 AM CST for north central
and northeastern Alabama...and Middle Tennessee.

LAT...LON 3535 8606 3534 8604 3530 8594 3499 8615
      3499 8650 3514 8635 3513 8635 3512 8632
      3513 8631 3514 8633 3516 8632 3519 8625
      3525 8620 3530 8620 3532 8618 3533 8620
      3536 8613
TIME...MOT...LOC 1309Z 252DEG 50KT 3548 8610 3531 8611 3521 8614 3506
8626

$$

TNC051-103-111315-
/O.CON.KHUN.SV.W.0101.000000T0000Z-211211T1315Z/
Lincoln TN-Franklin TN-
711 AM CST Sat Dec 11 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CST
FOR SOUTHEASTERN LINCOLN AND CENTRAL FRANKLIN COUNTIES...

At 709 AM CST, severe thunderstorms were located along a line
extending from Manchester to near Estill Springs to near Winchester
to Huntland, moving east at 60 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Winchester, Decherd, Estill Springs, Cowan, Huntland, Tims Ford Lake,
Lexie Crossroads, Harmony, Elora and Maxwell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 AM CST for north central
and northeastern Alabama...and Middle Tennessee.

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3535 8606 3534 8604 3530 8594 3499 8615
      3499 8650 3514 8635 3513 8635 3512 8632
      3513 8631 3514 8633 3516 8632 3519 8625
      3525 8620 3530 8620 3532 8618 3533 8620
      3536 8613
TIME...MOT...LOC 1309Z 252DEG 50KT 3548 8610 3531 8611 3521 8614 3506
8626

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KTW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 11, 5:58 AM CST, 43 minutes earlier.

Area forecast discussion, Dec 11, 5:58 AM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
558 AM CST Sat Dec 11 2021

.UPDATE...
For 12Z TAFS.

&&

.NEAR TERM...(Remainder of this morning and today)
Issued at 236 AM CST Sat Dec 11 2021

A mid-level shortwave trough will continue to assume a pronounced
negative tilt as it lifts northeastward from the Mid-MO Valley into
the Upper-MS Valley early this morning, within a broader longwave
trough over the central CONUS. At the surface, a deepening low
related to this trough will lift rapidly northeastward from northern
IL, maintaining a steep pressure gradient and gusty south-
southwesterly flow across the local area. Widely scattered light
showers will persist across the region early this morning, in the
deep warm/moist advection regime to the east of this system, but at
this point it still appears as if surface based parcels remain capped
by a pronounced inversion rooted in the 4-5 kft layer, with our
primary focus on convection to our west.

Based on latest trends in high-resolution CAM guidance,
thunderstorms currently extending from western TN southwestward into
southern AR/northern LA will continue to evolve into a solid QLCS as
the cyclone's synoptic cold front overtakes a prefrontal surface
trough which served as the original low-level initiating mechanism.
We expect this QLCS to enter northwest AL between 10-11Z and advance
steadily southeastward, exiting the CWFA between 15-16Z. It appears
as if the risk for severe thunderstorms will be tied to the QLCS, as
there is little evidence to suggest isolated cellular activity ahead
of it. Kinematic and thermodynamic parameters, including boundary
layer dewpoints in the mid 60s and a southwesterly low-level jet of
50-60 knots, support damaging winds of 60-70 MPH and brief tornadoes
as the main threats with this system.

Although we have largely ended probabilities for thunderstorms from
NW-to-SE in the wake of the QLCS, trailing shower activity will be
possible until the arrival of the cold front, which should not occur
until around 15-16Z in northwest AL. In addition to this, strong
dynamic ascent to the north of the cold front and east of the mid-
level trough could lead to periods of light rain through early
afternoon. Outside of convection, we still expect strong gradient
winds of 20-25 MPH and gusts of 30-35 MPH (higher in elevated
terrain), and the current Wind Advisory will remain in effect until
Noon CST.

.SHORT TERM...(Tonight through Sunday)
Issued at 236 AM CST Sat Dec 11 2021

Any lingering postfrontal rain will be ending in our southeastern
counties around or shortly after 00Z, with rapid clearing expected to
occur from NW-to-SE by mid/late evening, as the axis of the longwave
trough shifts southeastward across the region. Although a light
north-northeast wind will keep the boundary layer mixed for much of
the night, it does appear as if winds will diminish around sunrise,
and a light freeze is expected Sunday morning. Surface high pressure
will build eastward into the southern Appalachians on Sunday, with a
beautiful/sunny day anticipated, featuring light/variable winds and
highs in the l-m 50s.

.LONG TERM...(Sunday night through Friday)
Issued at 236 AM CST Sat Dec 11 2021

Another cool night is in store for Sunday night, as high pressure
remains over the area with northwesterly flow continuing.

Flow aloft become more southwesterly and begins to bring some
warmer/more moist air into the area on Monday. Highs with abundant
sunshine should climb back into the upper 50s to lower 60s as a
result.

This trend continues into Monday night as the center of the surface
high pushes into the Mid-Atlantic region. Models also show some cloud
cover moving into northwestern Alabama after midnight as a warm
front moves northward towards the area. Warmer overnight lows are
expected as a result only dropping into the mid 30s east of the I-65
corridor and into the 40 to 45 degree range further west. There does
not appear to be sufficient lift along the front or moisture depth to
produce any precipitation at this time. So forecast remains dry. The
cloud cover and continued moisture/warm air advection should keep
lows in the lower 40s to lower 50s across the area (warmer
temperatures in NW AL).

Cloud cover overspreads the area Tuesday into Wednesday night, as
the warm front waffles around the area. With southwesterly flow
continuing as a weak cold front moves into the Midwestern states,
temperatures will continue to get warmer (both daytime and overnight
temperatures). Highs on Tuesday should climb into the mid to upper
60s and by Wednesday into the upper 60s to lower 70s with some
sunshine returning.

The cold front makes more progress eastward on Thursday. Isolated to
scattered showers look possible ahead of this front into
northwestern Alabama Thursday afternoon into Thursday night.

Models are very divergent concerning where this front moves on
Friday into Friday night. ECMWF keeps it over the area, as deeper
moisture and better forcing develop along it, making for a wetter and
significantly cooler solution. The GFS moves it further north into
central or northern Tennessee, keeping our rain chances much lower
and temperatures warmer. That said, have 20 to 40 percent
precipitation chances in the forecast. Overall that should make it
just a tad cooler than Thursday, but still warm.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 558 AM CST Sat Dec 11 2021

As of TAF issuance time ~1135Z, a strong line of thunderstorms was
moving across NW AL. Winds at KMSL have gusted to 44kt as of 1142Z.
This line should reach KHSV around 1330Z. CIG/VSBY values in this
line of storms will be reduced to IFR, at times lower along with
erratic wind gusts. Low-Level Wind Shear conditions from high winds
aloft will continue a couple of hours after the storms pass. SW winds
ahead of the line of storms of 15-25kt with gusts over 30kt will
diminish somewhat after the line of storms passes. A cold front will
result in WSW winds become westerly, then from the NW this the
afternoon and early early evening at 15-25kt. NW winds should
gradually diminish below 10kt around local midnight.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory until noon CST today for ALZ001>010-016.

TN...Wind Advisory until noon CST today for TNZ076-096-097.

&&

NEAR TERM...70/DD
SHORT TERM...70/DD
LONG TERM...KTW
AVIATION...RSB

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Dec 11, 3:48 AM CST, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
348 AM CST Sat Dec 11 2021

ALZ001>010-016-TNZ076-096-097-121130-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
348 AM CST Sat Dec 11 2021

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

A line of strong to severe thunderstorms will track eastward across
the Tennessee Valley this morning, ahead of a strong cold front.
Damaging winds in the 60-70 MPH range and brief tornadoes will be the
main hazards with this system, and a Tornado Watch is in effect for
the entire outlook area through 11 AM CST. In addition to the risk
for severe thunderstorms, strong southerly winds are expected prior
to the arrival of the cold front, and a Wind Advisory remains in
effect for the entire region through Noon CST.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

No hazardous weather is expected at this time.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
requested this morning.

70/DD

In the hours before

Local storm report, Dec 11, 5:36 AM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
536 AM CST SAT DEC 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 AM     TSTM WND GST     2 SSW FLORENCE          34.80N 87.68W
12/11/2021  M59 MPH          LAUDERDALE         AL   EMERGENCY MNGR

            EMERGENCY MANAGER MEASURED A 59 MPH WIND
            GUST IN DOWNTOWN FLORENCE, AL.

&&
Special weather statement, Dec 11, 6:31 AM CST, 10 minutes before
Special Weather Statement
National Weather Service Huntsville AL
631 AM CST Sat Dec 11 2021

ALZ003>007-009-016-111300-
Lawrence AL-Madison AL-Morgan AL-Franklin AL-Limestone AL-Cullman AL-
Jackson AL-
631 AM CST Sat Dec 11 2021

...Strong thunderstorms will impact portions of northwestern Jackson,
Madison, Limestone, northwestern Cullman, southeastern Franklin,
Morgan and Lawrence Counties through 700 AM CST...

At 630 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Ardmore to near Moulton to near Phil Campbell.
Movement was east at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Huntsville, Decatur, Madison, Athens, Hartselle, Moulton, Moores
Mill, Meridianville, Redstone Arsenal and Hazel Green.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1100 AM CST for north
central, northeastern and northwestern Alabama.

&&

LAT...LON 3455 8742 3499 8690 3499 8617 3449 8661
      3422 8695 3423 8711 3430 8711 3431 8782
TIME...MOT...LOC 1230Z 266DEG 39KT 3497 8683 3455 8734 3432 8768

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

KTW

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 11, 6:12 AM CSTSevere Thunderstorm WarningHUNLincoln, Moore33 min
Dec 11, 7:15 AM CSTSevere Thunderstorm WarningHUNFranklin30 min
Dec 11, 7:43 AM CSTSevere Thunderstorm WarningHUNFranklin17 min
Dec 11, 4:29 AM CSTSevere Thunderstorm Warning Considerable damage threatHUNColbert, Franklin31 min
Dec 11, 4:40 AM CSTTornado WarningHUNColbert, Franklin22 min
Dec 11, 4:59 AM CSTSevere Thunderstorm Warning Considerable damage threatHUNColbert, Franklin, Lauderdale31 min
Dec 11, 5:27 AM CSTSevere Thunderstorm Warning Considerable damage threatHUNColbert, Franklin, Lauderdale33 min
Dec 11, 5:50 AM CSTSevere Thunderstorm WarningHUNColbert, Franklin, Lauderdale, Lawrence, Limestone, Morgan40 min
Dec 11, 6:31 AM CSTSpecial Weather StatementHUNLawrence, Limestone, Madison, Morgan29 min
Dec 11, 7:01 AM CSTSpecial Weather StatementHUNMadison, Morgan44 min
Dec 11, 7:06 AM CSTSevere Thunderstorm WarningHUNCullman, Jackson, Lawrence, Limestone, Madison, Morgan24 min
Dec 11, 7:31 AM CSTSevere Thunderstorm WarningHUNCullman, Jackson, Limestone, Madison, Marshall, Morgan29 min
Dec 11, 7:57 AM CSTSpecial Weather StatementHUNCullman, Jackson, Marshall, Morgan48 min
Dec 11, 9:12 AM CSTSpecial Weather StatementHUNDeKalb33 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2021Severe Thunderstorm Warnings in Alabama, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.